Michigan, 2022

Hail and Damaging Winds in Michigan, August 29, 2022

August 29, 2022 · NWS DTX · 32 events in 14 counties and zones

A squall line raced across southern lower Michigan during the afternoon and evening of August 29, 2022, leaving widespread wind damage in its path. This line of storms developed ahead of a cold front and tracked into the region from the Chicago area, expanding in coverage and intensity as they encountered a warm, muggy, and unstable atmosphere over Southeast Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A squall line raced across southern lower Michigan during the afternoon and evening of August 29, 2022, leaving widespread wind damage in its path. This line of storms developed ahead of a cold front and tracked into the region from the Chicago area, expanding in coverage and intensity as they encountered a warm, muggy, and unstable atmosphere over Southeast Michigan. Gusts of 60 to 75 mph were responsible for damage to trees, power lines, and property and left over 375,000 customers without power. Several gustnados were reported along the leading edge of the strong gust front in Cambridge Twp, Highland Twp, Putnam/Hamburg Twp, Richmond, and Fort Gratiot, producing localized corridors of enhanced damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 2:26 PM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 29, 2:26 PM EST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
326 PM EDT Mon Aug 29 2022

.DISCUSSION...

The atmosphere continues to destabilize across lower Michigan this
afternoon as airmass recovers from early morning convection. This
convection focused over SE lower MI where some degree of a stability
shadow in the afternoon cumulus field still seems evident (but to a
lesser and lesser degree each hour).

A maturing MCS over northeast Illinois should continue to accelerate
eastward and cross southwest lower Michigan where a rather unstable
airmass is already in place. With the overall trend for further
destabilization over the large portions of lower Michigan, suspect
the risk for severe weather will increase in the 20z to 22z time
frame. Deeper layer shear is lacking at this time over the area, but
will increase gradually with time into this evening. Mesoscale
influences due to an increasing cold pool should also compensate in
storm organization more the MCS arrives (or as additional activity
is forced by this system along trough axis extending NNE through
Lake Michigan into western parts of the state).

Given the mature nature of the MCS in question, suspect damaging
wind gusts will be the primary severe hazard although some large
hail may initially form in isolated to scattered activity that fires
along trough north/in advance of this system. The eastern extent of
severe weather by early/mid evening remains in question given the
gradual loss of the most unstable conditions over eastern lower MI.

That said, trends do seem to suggest that a line of scattered to
broken storms should be able to cross the state and bring some
degree of severe risk over the forecast area even if the activity is
steady state to weakening by that time. This should be especially
true over southern portions of the area (say from I-69 south) where
destabilization will be most complete by 20z-22z to help feed the
encroaching line of thunderstorms.

With the evolution of current activity, it seems the most widespread
convection will be focused into the early evening hours with much
lower chances into the overnight period. Additional isolated to
scattered showers and a few storms will be possible on Tuesday as
the upper level shortwave driving this current activity actually
crosses the area.

Thereafter, the weather pattern quiets down considerably as high
pressure builds into the Great Lakes in the wake of this passing
upper trough. Temperatures will cool back to the upper 70s to lower
80s through the middle to late of the week with much lower humidity
levels. Some moderation back into the mid 80s can then be expected
back by this weekend, but with only modest humidity increases.

&&

.MARINE...

Unsettled weather is expected this evening and tonight with an
approaching cold front. A line of storms is currently progressing
across Lake Michigan with strong winds being the primary threat.
Instability is slightly lower across the central Great Lakes, but
should still suffice in generating strong to marginally severe
thunderstorms with locally higher waves and gusts to 40 knots
possible. Model consensus is not particularly strong regarding the
timing of the frontal passage, but locations south of Port Hope are
more likely to be impacted by these storms between 6 PM and midnight.

Winds trend west-northwesterly with time Tuesday in the post-frontal
environment as gradient flow strengthens into the overnight hours.
Will continue to monitor the potential for Small Craft Advisory
conditions near the tip of the Thumb Tuesday night. Cannot rule out
a few gusts to 25 knots and occasional 4-5 foot waves. Breezy again
Wednesday with a secondary wave and afternoon gusts in excess of 20
knots. High pressure then builds southeast into the Mid-Mississippi
Valley for the mid-late week period presenting favorable marine
conditions.

&&

.HYDROLOGY...

Showers and thunderstorms will progress through the area late this
afternoon and evening with locally heavy rainfall expected given the
humid environment in place. rainfall is possible as the pattern
results in average rainfall in the 0.50 to 0.75 inch range with the
most intense storms capable of totals of 1 inch or more in a short
time period. Minor flooding of urban and other prone areas will be
possible before this activity exits the region this evening.

&&

.PREV DISCUSSION...
Issued at 202 PM EDT Mon Aug 29 2022

AVIATION...

Onset of daytime heating will continue to mix and scatter out the
stubborn MVFR cloud deck which has held over a majority of the
terminals at issuance time. Still some uncertainty as to the pace
and extent in which this cloud cover dissipates, although recent
upward trend in cigs supports the cloud deck becoming SCT and
settling around 4 kft mid afternoon. Focus for late afternoon and
evening is the evolution of upstream thunderstorm activity as it
approaches the terminals. Expectation is for additional thunderstorms
to develop on the northern fringe of the existing line of storms as
daytime heating destabilizes the environment, and move into the
airspace between approximately 21 and 03z tonight in the form of a
broken line. Extent to which this line holds together overhead still
carries some uncertainty given lingering cloud cover early this
afternoon. That said, upstream radar and lightning trends in tandem
with model guidance provide enough confidence to include TEMPO groups
for thunderstorms for all terminals within the aforementioned
timeframe. Cigs flirt between low VFR to high end MVFR this evening
before gradual clearing trend following the passage of a cold front
overnight.

DTW THRESHOLD PROBABILITIES...

* High for ceiling aob 5000 ft early this afternoon; medium to high
  mid afternoon and tonight, becoming high within any thunderstorms.

* Medium to high this evening and tonight (~22-03Z), low after 03Z.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...DG
MARINE.......KK
HYDROLOGY....DG
AVIATION.....MV

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 29, 2:44 PM EST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
344 PM EDT Mon Aug 29 2022

MIZ047>049-053>055-060>063-068>070-075-076-082-083-300900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
344 PM EDT Mon Aug 29 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...This Afternoon and Tonight

A marginal to slight risk for severe weather will exist during the
late afternoon and evening hours as a line of thunderstorms moves
through the region. The highest severe weather threat will occur
between 4 pm and 8 pm, but may linger to 10 pm in some locations. The
main hazard will be damaging wind gusts to 60 mph or more. Locally
heavy rainfall is also likely. Storms will track from west to east
at 45 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of non-severe thunderstorms Tuesday afternoon,
mainly north of I-69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-300900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
344 PM EDT Mon Aug 29 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...This Afternoon and Tonight

A marginal risk for severe weather will exist during the late afternoon
and evening hours as a line of thunderstorms moves through the region.
The highest severe weather threat will occur between 5 pm and 10 pm.
The main hazard will be damaging wind gusts to 50 knots or more. Storms
will track from west to east at 40 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance of non-severe thunderstorms Tuesday afternoon,
mainly north of I-69.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DG

The radar

The Grand Rapids radar (KGRR), 118 km away, was scanning. The volume nearest the first event began at 20:32 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Midland

When
August 29, 3:31 PM EST
Where
Midland County, 0.5 mi W of Floyd
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
43.580, -84.430

Multiple large trees and power lines reported down across Midland County.

Hail, Midland

When
August 29, 3:35 PM EST
Where
Midland County, 0.69 mi N of Sanford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.680, -84.380

Thunderstorm Wind, Saginaw

When
August 29, 3:53 PM EST
Where
Saginaw County, (Mbs)tri City Apt Sa
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
43.530, -84.080

Measured at Saginaw International Airport.

Thunderstorm Wind, Livingston

When
August 29, 4:21 PM EST
Where
Livingston County, 2.06 mi NE of Howell
Measured
50 kt (58 mph) estimated gust
Reported by
NWS Employee
Coordinates
42.620, -83.900

Large tree limbs reported down.

Thunderstorm Wind, Livingston

When
August 29, 4:23 PM EST
Where
Livingston County, 1.02 mi W of Pinckney
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.450, -83.950

Several large trees blown down around Pinckney.

Thunderstorm Wind, Lenawee

When
August 29, 4:24 PM EST
Where
Lenawee County, 0.86 mi NW of Onsted
Measured
59 kt (68 mph) estimated gust
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
42.010, -84.190

Numerous trees and power lines down in Cambridge Township. A home also sustained roof damage.

Thunderstorm Wind, Genesee

When
August 29, 4:29 PM EST
Where
Genesee County, 0.51 mi W of Fenton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.800, -83.710

Trees and large limbs reported down.

Thunderstorm Wind, Tuscola

When
August 29, 4:35 PM EST
Where
Tuscola County, Millington
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.280, -83.530

Numerous trees and power lines down in and around Millington.

Thunderstorm Wind, Oakland

When
August 29, 4:44 PM EST
Where
Oakland County, 1.47 mi SSW of (Ptk)pontiac Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.650, -83.430

Measured at the National Weather Service office in White Lake.

Thunderstorm Wind, Oakland

When
August 29, 4:45 PM EST
Where
Oakland County, 0.69 mi S of Walled Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.520, -83.480

Large tree branch and wires down.

Thunderstorm Wind, Oakland

When
August 29, 4:45 PM EST
Where
Oakland County, 1.67 mi WNW of East Highland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.660, -83.600

Several large trees reported down.

Thunderstorm Wind, Lenawee

When
August 29, 4:45 PM EST
Where
Lenawee County, 0.83 mi SW of Canandaigua
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.790, -84.239

Several large tree branches downed, along with a large tree snapped.

Thunderstorm Wind, Lapeer

When
August 29, 4:47 PM EST
Where
Lapeer County, 2.02 mi W of Lapeer
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
43.050, -83.360

Large pine tree snapped.

Thunderstorm Wind, Sanilac

When
August 29, 4:52 PM EST
Where
Sanilac County, 1.01 mi W of Marlette
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.330, -83.100

Numerous large tree branches down in Marlette.

Thunderstorm Wind, Wayne

When
August 29, 4:54 PM EST
Where
Wayne County, 0.69 mi S of Denton
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.240, -83.520

Measured gust at Willow Run Airport.

Thunderstorm Wind, Huron

When
August 29, 5:02 PM EST
Where
Huron County, Bad Axe
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.800, -83.000

A large tree was blown down.

Thunderstorm Wind, Wayne

When
August 29, 5:05 PM EST
Where
Wayne County, 1.23 mi NE of (Dtw)detroit Metro A
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
42.230, -83.330

Measured gust at Detroit Metro Airport.

Thunderstorm Wind, Wayne

When
August 29, 5:05 PM EST
Where
Wayne County, 2.06 mi WSW of Romulus
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.210, -83.418

Two large tree branches reported down.

Thunderstorm Wind, Wayne

When
August 29, 5:06 PM EST
Where
Wayne County, 0.69 mi N of Taylor Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -83.270

Tree branches reported down.

Thunderstorm Wind, Oakland

When
August 29, 5:08 PM EST
Where
Oakland County, 0.69 mi N of Rochester Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.690, -83.130

Several tree branches reported down.

Thunderstorm Wind, Monroe

When
August 29, 5:12 PM EST
Where
Monroe County, 0.51 mi W of Monroe Custer Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.930, -83.440

Measured gust at Monroe Custer Airport.

Thunderstorm Wind, Wayne

When
August 29, 5:15 PM EST
Where
Wayne County, 0.86 mi SE of (Det)detroit City Ar
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
42.410, -83.010

Measured gust at Detroit City Airport.

Thunderstorm Wind, Monroe

When
August 29, 5:15 PM EST
Where
Monroe County, 0.51 mi E of Monroe
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -83.390

A large tree branch fell onto a pickup truck cab.

Thunderstorm Wind, Macomb

When
August 29, 5:20 PM EST
Where
Macomb County, 1.38 mi N of Roseville
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
42.520, -82.900

Large tree branch observed down.

Thunderstorm Wind, Macomb

When
August 29, 5:23 PM EST
Where
Macomb County, 2.13 mi SSE of Waldenburg
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.640, -82.920

Multiple trees and wires down.

Thunderstorm Wind, Macomb

When
August 29, 5:23 PM EST
Where
Macomb County, 0.86 mi SW of Armada
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.840, -82.880

Large trees reported down, along with roof damage.

Thunderstorm Wind, Macomb

When
August 29, 5:30 PM EST
Where
Macomb County, 0.69 mi S of Richmond
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.810, -82.750

Numerous trees downed across Richmond.

Thunderstorm Wind, Monroe

When
August 29, 5:30 PM EST
Where
Monroe County, 0.69 mi S of Patterson Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.920, -83.450

Snapped tree branch at Carrington Golf Club.

Thunderstorm Wind, Wayne

When
August 29, 5:30 PM EST to 5:40 PM EST
Where
Wayne County, 1.23 mi NW of Wyandotte to 1.68 mi WNW of Wyandotte
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.210, -83.190

A tree limb up to 8 inches in diameter and power line reported down, along with additional small branches.

Thunderstorm Wind, Macomb

When
August 29, 5:35 PM EST
Where
Macomb County, 0.51 mi W of (Mtc)mt Clemens/Self
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
42.600, -82.840

Measured gust at Selfridge Air National Guard Base.

Thunderstorm Wind, Wayne

When
August 29, 5:45 PM EST
Where
Wayne County, 0.69 mi N of Taylor Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -83.270

Multiple tree branches up to 24 inches downed near Harrold Street and Eureka Road.

Thunderstorm Wind, St. Clair

When
August 29, 5:55 PM EST
Where
St. Clair County, Algonac
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
911 Call Center
Coordinates
42.620, -82.530

Numerous trees and power lines down in Algonac.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050904, 1050919, 1050891, 1050892, 1050916, 1050913, 1050893, 1050915, 1050894, 1050895, 1050918, 1053125, 1050896, 1050910, 1050898, 1050917, 1050899, 1053123, 1050900, 1050901, 1050902, 1050903, 1050905, 1050911, 1050906, 1050907, 1050908, 1050912, 1053122, 1050909, 1053124, 1050914.